The Serotonin Connection

Discussion in 'Support' started by FlyFish, Apr 6, 2014.

tinnitus forum
    1. FlyFish

      FlyFish Member

      Western US
      Tinnitus Since:
      I am convinced there is a relationship between my tinnitus and serotonin. I have had to quit 2 SSRIs due to adverse side effects I couldn't tolerate (severe muscle pain and weakness). Both Lexapro and most recently Celexa, would often give me 2-3 days of no tinnitus in a row. Celexa was the better of the two. Without it, the buzzing in my head is constant. Pristiq and Cymbalta often made it worse. We are now trying low dose Effexor.

      I don't know if anyone else has experienced this but would be curious to know.
    2. Lynnette

      Lynnette Member Benefactor

      Tinnitus Since:
      Aug 2013
      Flyfish I definitely think there is a serotonin connection with T and antid's. Looking back, I think my T is louder overall after using lexapro for 4.5 months / now on zoloft for 1 month due to headaches on lexapro. Prior to meds, I don't remember my T being as loud or annoying and I was in the very early months of onset. I used to get accupunture and my T was never loud enough that it would bother me in a room with soft, soothing music playing in the background. Now, forget it, I'd hear my T loud and clear if I was in that same environment. Also, during every dose increase on both medications, my T always spikes for a few days. The meds saved me life and am thankful for it....unfortunately louder T is the price I have to pay at this point for my sanity. Hopefully meds are only a temporary thing...time will tell and until that time, my T will keep on blaring away!
      • Agree Agree x 1
    3. Sound Wave

      Sound Wave Member Benefactor Team Tech

      Tinnitus Since:
      Cause of Tinnitus:
      Probably headphones
      Seems logical. Have you tried melatonin, HTP-5 or L-trytpofan, which are all natural ingredients in the body's chain of serotonin production? L-tryptofan seems to help me sleep a bit better.
      • Agree Agree x 1
    4. inadmin

      inadmin Member

      Looking at the cymbalta pills i'm taking now, adds more to the confusion I'm in - what SSRI's to take.
    5. MikeA
      Digging it

      MikeA Member

      Tinnitus Since:
      On a related note: I've seen several reports, both anecdotally and in published studies, that mirtazapine (Remeron), which is a slightly different class (NaSSA), often leads to a lower T in those taking it. Works on both serotonin and norepinephrine receptors. The studies I've seen seem to suggest that there's been no or limited reports of T increase on this drug.
    6. FrankfurtMan

      FrankfurtMan Member

      Tinnitus Since:
      Do not be so sure, that your T will lower if you Stop SSRI. My T rests severe after withdrawing SSRI (two years now)
    7. SoulStation
      No Mood

      SoulStation Member Ambassador Team Tech

      New York
      Tinnitus Since:
      Cause of Tinnitus:
      Noise / Possible Medication
      Hey Mike. I'd love to see these studies as my doc has recently given me remeron.
    8. Wendy A

      Wendy A Member

      Tinnitus Since:
      Cause of Tinnitus:
      Not sure.
      be careful with the remeron,i was only on it 3 weeks and it made mine louder so tapered of and its blown both my ears ,its way way worse now,for 3 weeks of sleep its ruined my life,its that bad.
    9. Jimmie

      Jimmie Member

      Tinnitus Since:
      I was on remeron early when I got my tinnitus, It helped my cope with the sound very well and noticed no increase (more of a decrease but that was because my overall mood got better)

      However I had to discontinue it after some months because I could not stop eating, and already being overweight that was impossible to handle.

      It was still the best AD I tried after tinnitus, except for the fact that I slept for 2 weeks straight when I started using it and could only get up to get a snack or pee.

      I guess we never know what works for every individual :/
      I tried citalopram and fluoxetine back in 2012 as well and neither spiked my tinnitus (maybe first week with citalopram, then got back after that), also shorter durations of usage though, 1 month with citalopram (quit because horrible sideeffects like brainzaps, muscle cramps etc)
      Fluoxetin after few months, worst sideffect I got from it back then was sexual and a bit numb to feelings.

      But as some said here, anything can change If I try an AD again, might go worse or better this time.

      However remeron saved my life, because I was ready to end my life due to tinnitus.
      Depression is a bitch.

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.